Letter_to_the-Editor

Multiple abscesses secondary to insulin injection

Kaoutar Achehboune1, Khadija Issoual1, Hanane Baybay1, Sara Elloudi1, Fatima Zahra Mernissi1, Mohamed Ilahiane2, Saeed Abdulrazzak2, Faouzi Boutayeb2

1Department of Dermatology-Venereology, Hospital University, Hassan II, Fez, Morocco, 2Traumatology Service, A CHU Hassan II, Fès, Morocco

Corresponding author: Dr. Kaoutar Achehboune

Submission: 16.10.2019; Acceptance: 10.01.2020

DOI: 10.7241/ourd.2020e.52

Cite this article: Achehboune K, Issoual K, Baybay H, Elloudi S, Mernissi FZ, Ilahiane M, Abdulrazzak S, Boutayeb F. Multiple abscesses secondary to insulin injection. Our Dermatol Online. 2020;11(e):e52.1-e52.2

Citation tools: 

     

Related Content

Copyright information
© Our Dermatology Online 2020. No commercial re-use. See rights and permissions. Published by Our Dermatology Online.


Sir,

The subcutaneous injection may seem like a commonplace act but can cause serious complications such as hematomas and subcutaneous abscesses, especially on risky sites. We report a case of multiple subcutaneous abscesses at insulin injection sites.

A 17-year-old girl followed by type 1 diabetes; treated with insulin, hospitalized for several abscesses. During the interview, the patient reported that she had self-injected insulin without local disinfection using the same syringe for several days. We noticed that abscesses were sitting at insulin injection sites. Clinical examination revealed fever at 39°C, tachycardia at 100 b/min, tachypnea and acid-ketotic decompensation; Capillary blood glucose was 4.5 g/l with positive acetonuria. The patient had several inflammatory nodules at the level of the arms (Fig. 1a and b) and thighs (Fig. 1c) bilaterally and at the level of the abdominal walls (Fig. 1d) with necrotic ulcerations by location. Echographic examination showed a large subcutaneous infiltration associated with hypoechoic, multiple, and centimeter cells in favor of abscesses. In the biological evaluation, hyperglycemia at 5 g/l, positive acetonuria, leukocytosis and C-reactive protein elevated to 251 mg/l were noted. we treated the patient by broad-spectrum antibiotics and we corrected his acid-ketotic decompensation. Traumatologists performed drainage of abscesses with large excisions.

Figure 1: (a-d) Multiple abscesses in the insulin injection sites.

The complications of subcutaneous injections of insulin still persist despite the evolution of injection techniques over the years, considerable progress made on insulin preparations and injection devices that make the injection more comfortable [1]. However, serious complications may occur such as abscesses and subcutaneous hematomas, which are rare [2]. The risk of infection is increased by non-compliance with hygiene rules and the lack of variation of insulin injection sites [3] and the imbalance of diabetes is the case of our patient. This makes the therapeutic education to the rules of self-injection fundamental in the care of the diabetic patient [4].

The goal of this article is to raise the complications of insulin injections, although the gesture seems simple, and to insist on the therapeutic education of the subcutaneous injection in diabetics to avoid this kind of complications.

Consent

The examination of the patient was conducted according to the Declaration of Helsinki principles.

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

REFERENCES

1. Mosnier Pudar H. L'injection d'insuline, un geste pas si simple que ça Médecine des maladies Métaboliques – Septembre 2017.

2. Kluger N, Halimi S. La tolérance de l'injection d'insuline et les réactions cutanées. Méd Mal Métab. 2006;10:452-5.

3. Taddrarate Z, El M'ghari G, El Ansari N. P85 Infection cutanee grave au site d'injections d'insuline:àpropos d'un cas. Diab Metab. 2012;38:A51.

4. Benhaim T, Sinna R, Garson S, Boloorchi A, Crozet C, Robbe M. [Abdomen pendulum and subcutaneous injections:the complications. Two case reports]. Ann Chir Plast Esthet. 2007;52:211-7.

Notes

Conflict of Interest: None declared.

Source of Support: Nil.

Request permissions
If you wish to reuse any or all of this article please use the e-mail (brzezoo77@yahoo.com) to contact with publisher.

Related Content:

Related Articles Search Authors in

      http://orcid.org/000-0003-3455-3810


CONTENT

SERVICES

Other Resources

Our Dermatology Online

Home
Current Issue
All Issues
Instruction for authors
Submit Manuscripts
Ethics in Publishing
For Reviewers
Readers
About
Editors & Publishers 
Statistics
Copyright
Contact Us